Jump to content
Mental Support Community

Lamictal for Depression?


Recommended Posts

To sum up -- about a month ago, I was diagnosed with severe depression, and my pdoc put me on mirtazapine. It has definitely had some effect -- less worries, more positive thoughts, but I still am experiencing what I call my "black moods" at about the same level before I started with the drug. When I brought that up to the pdoc, she suggested adding Lamictal. I only know it as an anti-seizure med (my mom is epileptic), but I see from my research that it's also used for Bipolar. However, I'm not bipolar, just plain old depressed. Anyone on here familiar with the use of Lamictal for depression?

Link to comment
Share on other sites

Guest ASchwartz

Hi Solstice,

It is not the drug that defines the diagnosis. Your perscription of Lamictal does not mean you have Bipolar disorder. Today, many drugs are used for illnesses other than what they were orginally meant for. Lamictal is a mood stabilizer. As such, it should help prevent those dark lows you experience. I'm not a psychiatrist or MD and, thus, this is not a medical opinion. It is based on experience with others in psychotherapy.

Allan:)

Link to comment
Share on other sites

Hi Allan. Thanks for the insight. I must confess to being a little wary when it comes to medications in general and psych meds in particular -- I've seen some people I know and love end up with fairly unpleasant side effects brought about by various drug "cocktails" that were intended to help. While I do like my psychiatrist, I don't yet know her well enough to follow her advice re meds without first asking a few questions and doing my own research. I figured (correctly!) that this would be a good place to turn. :P

Link to comment
Share on other sites

Allan's right... There are many medications that are prescribed "off label" to help with depressive symptoms. Lamictal is one of them. It's actually an anti convulsant but is commonly prescribed as a mood stabalizer. In your case it is being used in addition to an antidepressiant as another treatment for your depressive symptoms. This is not uncommon at all. I'm not a Dr. either but have seen the med used this way for people many times.

Link to comment
Share on other sites

I'm on Lamictin (it's not called Lamictal here). It is, as already said, a mood stabiliser, but in addition it has a good AD effect. Commonly added to an existing AD to boost its effect. You don't have to be BP to benefit from it. A lot of the anti-epileptics are used for mood stabilisation and to augment ADs.

Ramp up very slowly on Lamictin and watch out for a rash. Otherwise I've found it remarkably side-effect free.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...